Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV medications and the sun
Apr 13, 2009

I am currently taking Truvada and Viramune and undetectable with 500 cd4 count. I've been positive for about 18 years but began taking these meds in June 2006. I noticed the first summer when I began taking the meds that within 24 to 48 hours of being in the sun (even for just a few minutes) I would breakout with acne. This would happen only on the areas of my body that was exposed to the sun. The acne can be severe and painful. Large and small pimples with white heads. I live in the Northeast and did not have acne all winter. A few weeks ago (early April) I was out in the sun without a shirt for about 30 to 40 minutes and within 24 to 48 hours my face neck chest and back were covered in acne. It has taken over a week of not being in the sun to clear up again. Next week I'm leaving on a cruise to the Caribbean. I'm concerned because not only is the acne ugly it can be uncomfortable.

I spoke with my doctor early last fall about this and he thought it was a skin infection. He said if it didn't clear up he would prescribe antibiotics. However, the acne cleared up as I no longer was exposed to the sun. Could this be a side effect of the meds?

Thank you, MS

Response from Dr. Henry

Interesting. I have had a few patients develop s similar sensitivity to UV light though I have discerned a pattern regarding which regimen they are taking. Other meds such as tetracyclines or sulfa meds and even NSAIDs (such as ibuprofen) can cause a photosensitivity. There are some systemic diseases that can cause that sort of think (such as porphyria and lupus). You are under a tight time frame it sounds like so will be tough to sort out. If there was time one could try to switch your HIV meds around (such as Viramune to raltegravir or a boosted PI) to see if that helps any in the absence of more clues that some other process is involved. If any reader has any similar experiences with resolution please post! KH



Previous
Lost myErections
Next
assumptions about side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement